Do selective serotonin reuptake inhibitors increase the risk of gastrointestinal bleeding?

What is the risk of gastrointestinal bleeding associated with selective serotonin reuptake inhibitors?

Various reviews and meta-analyses indicate that there is a link between selective serotonin reuptake inhibitor (SSRI) use and gastrointestinal (GI) bleeding, particularly upper-GI bleeding.

Serotonin promotes platelet aggregation and therefore has an important role in blood clotting. SSRIs inhibit the uptake of serotonin into platelets and this may increase patients’ risk of bleeding. An increase in gastric acid secretion caused by SSRIs could also increase the risk of ulcer development and GI bleeding.

Manufacturers advise that SSRIs be used with caution in patients with a history of bleeding disorders and in those taking antiplatelets or other medicines that increase the risk of bleeding.

The results from most, but not all, observational studies suggest that there is an association between the use of SSRIs and GI bleeds. One study indicated that patients with no previous risk factors for having a GI bleed are three times more likely to develop one if they take SSRIs. However, recent studies have shown this risk to be lower.

An increased risk of bleeding with SSRI use has been identified in elderly patients (aged >80 years) and among patients taking non-steroidal anti-inflammatory drugs (NSAIDs) concomitantly. There is also some evidence to suggest GI bleeding is more likely at the start of SSRI treatment.

Studies indicate that acid-suppressing medicines, eg, proton pump inhibitors, provide protection against GI bleeding for patients taking SSRIs alone or in combination with NSAIDs.

This FAQ is taken from a “Medicines Q&A” produced by UK Medicines Information. The full document, including references, is available from  (prepared January 2013). NHS Evidence is provided by the National Institute for Health and Care Excellence and incorporates content formerly held in the National electronic Library for Medicines

Citation: Clinical Pharmacist DOI: 10.1211/CP.2013.11120683

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Application and Review of Pediatric Pharmacotherapy

    Increase your understanding of pharmacotherapy prescribed to pediatric patients with these realistic case studies.

    £33.00

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.

https://velotime.com.ua

https://casino-ua.info

рейтинг казино